Arizona, 2016

Hail in Arizona, September 30, 2016

September 30, 2016 · NWS TWC · 1 event in 1 county or zone

Thunderstorms moved east or northeast across southeast Arizona. One storm produced large hail in Sierra Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved east or northeast across southeast Arizona. One storm produced large hail in Sierra Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 30, 9:49 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Sep 30, 9:49 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
949 AM MST FRI SEP 30 2016

.SYNOPSIS...A drying trend from the west will reduce the chance of
storms today, all but eliminating them over the weekend. A trough
will bring cooler air and a few showers back to the area late Monday
or Tuesday. High pressure will bring dry conditions and a rapid
warming trend the second half of next week.

&&

.DISCUSSION...We remain in between major features with the strong
trough digging down the west coast and high pressure through
Mexico and Texas. A smaller scale weakness in the flow will be
pushing across central Arizona from the west today.

Actual blue skies for most areas this morning. Considerable
drying above 550hPa over the past 12 hours. The beginning of that
drying trend allowed enough afternoon heating to help set off an
explosive thunderstorm day yesterday, but today it will start to
slow things down as it eats away at our convective potential.
Surface based CAPE around 1400 j/kg yesterday afternoon is down to
around 250 on the 12z KTWC sounding and will probably max out
around 500-600 this afternoon. Shear is down a little as well
with 30+ kts yesterday down to about 20 kts this morning, but with
an uptick back to around 25 kts possible by this afternoon. Overall
our best thermodynamics will probably be east of Tucson today, but
with plenty of solar insolation and residual moisture we will have
a few echoes dotted around other areas as well. Our current
forecast looks pretty good in that respect, so no updates expected
this morning.

Please see the previous discussion below for details beyond today.

&&

.AVIATION...Valid through 01/18Z.
Mostly clear this morning then increasing clouds with a chance of
TSRA after 30/19Z. Clearing after 01/02Z. VFR through the period
with brief MVFR possible near storms. Normal diurnal wind trends
generally less than 12kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms today, then
generally dry conditions are expected into next week. 20-ft winds
will generally be less than 15 mph through Sunday, along with
normal diurnal wind trends. 20-ft winds will then increase on
Monday and Tuesday of next week, as a system moves across the
Great Basin and brings cooler air.

&&

.PREV DISCUSSION...Latest models spread drier air into most of
the area by Saturday. This will limit the chances of rain to far
eastern sections by tonight. Thereafter, the drying trend will end
the rain chances for the weekend. However, this will be short-
lived as models pull moisture back into the area ahead of a low
pressure system entering the Great Basin around Monday. This will
lead to a brief period of rain chances Monday before the system
tracks northeast into the northern Plains on Tuesday. The system
will also usher in some cooler air, with high temperatures
projected to drop about 8 to 10 degrees from Sunday to Tuesday.
GFS model showed a dry westerly flow over the region Tuesday into
next weekend. High temperatures will recover to near seasonable
readings by Thursday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 30, 1:05 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST FRI SEP 30 2016

AZZ503-515-302115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK-
105 PM MST FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTH OF KITT PEAK...OR 20 MILES NORTHWEST OF ARIVACA...MOVING
NORTHEAST AT 10-15 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ARIVACA AND JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3155 11150 3169 11163 3188 11135 3158 11120
TIME...MOT...LOC 2003Z 233DEG 9KT 3167 11150

MEYER
Special weather statement, Sep 30, 1:16 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI SEP 30 2016

AZZ504-507-513-302100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
116 PM MST FRI SEP 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
200 PM MST...

AT 114 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF TUCSON, ABOUT 8 MILES SOUTHEAST OF SAHUARITA...OR 12 MILES
EAST OF GREEN VALLEY... MOVING NORTHEAST AT 10 MPH.

THIS STORM IS GENERATING AN OUTFLOW IN EXCESS OF 40 MPH THAT IS
PUSHING NORTHEAST AND EAST.

LOCATIONS IMPACTED INCLUDE...
SAHUARITA...SUMMIT...VAIL AND CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3173 11083 3203 11099 3213 11066 3179 11041
TIME...MOT...LOC 2014Z 233DEG 9KT 3186 11077

MEYER

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
September 30, 2:07 PM MST to 2:15 PM MST
Where
Cochise County, 3.28 mi SSE of Sierra Vista
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.510, -110.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660015.